CC BY-NC-ND 4.0 · International Journal of Epilepsy 2014; 01(02): 084-087
DOI: 10.1016/j.ijep.2014.10.001
Case Report
Thieme Medical and Scientific Publishers Private Ltd.

Possible levetiracetam induced encephalopathy presenting as electrical status epilepticus: An unknown occurrence

Rohan Mahale
1  Department of Neurology, MS Ramaiah Medical College & Hospital, Bangalore 560054, Karnataka, India
,
Anish Mehta
1  Department of Neurology, MS Ramaiah Medical College & Hospital, Bangalore 560054, Karnataka, India
,
Mahendra Javali
1  Department of Neurology, MS Ramaiah Medical College & Hospital, Bangalore 560054, Karnataka, India
,
Suryanarayana Sharma
1  Department of Neurology, MS Ramaiah Medical College & Hospital, Bangalore 560054, Karnataka, India
,
Byadaralli Kempegowda Madhusudhan
1  Department of Neurology, MS Ramaiah Medical College & Hospital, Bangalore 560054, Karnataka, India
,
Rangasetty Srinivasa
1  Department of Neurology, MS Ramaiah Medical College & Hospital, Bangalore 560054, Karnataka, India
› Institutsangaben
Weitere Informationen

Publikationsverlauf

Received: 18. Juni 2014

Accepted: 16. Oktober 2014

Publikationsdatum:
04. Mai 2018 (online)

  

Abstract

Levetiracetam is a novel, broad spectrum anti-epileptic drug with proven efficacy in generalized as well as focal onset seizures. It has renal elimination with no hepatic metabolism. Levetiracetam induced encephalopathy is rarely reported in literature. Triphasic waves in the electroencephalogram are seen in toxic-metabolic encephalopathies of various aetiology like hepatic encephalopathy, uraemia. We report a patient who was on levetiracetam for acute symptomatic seizures and developed encephalopathy with electroencephalogram showing generalised triphasic waves. These triphasic waves disappeared with intravenous lorazepam but without clinical improvement in sensorium. The electroencephalographic abnormality appeared as electrical status epilepticus which got normalised on discontinuation of levetiracetam. This is the first report of levetiracetam induced encephalopathy presenting as electrical status epilepticus and also depicts electroencephalographic correlate of levetiracetam induced encephalopathy.